Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 191, NWS Austin/San Antonio, TX

August 9, 2005Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 9, 2005, 5:23 PM CDT for Val Verde County, Texas. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 5:23 PM CDT (22:23 UTC)
Expired
Aug 9, 2005, 6:45 PM CDT
In force
82 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 104 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 092226
SVREWX
TXC465-092345-
/O.NEW.KEWX.SV.W.0190.050809T2223Z-050809T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  VAL VERDE

* UNTIL 645 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS IN NORTHERN VAL VERDE COUNTY...
  MOVING SOUTHEAST AT 15 MPH.  THESE THUNDERSTORMS WILL MOVE OVER
  PARTS OF VAL VERDE COUNTY THROUGH 645 PM CDT...AND ARE CAPABLE OF
  PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

* OTHER LOCATIONS IN THE WARNING INCLUDE LOMA ALTA...LAUGHLIN AFB AND
  DEL RIO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2970 10138 2965 10138 2964 10132 2958 10131
      2959 10125 2953 10126 2947 10109 2937 10101
      2924 10081 2925 10077 2944 10070 3029 10070
      3028 10176 3028 10176 2978 10176 2978 10147

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:51 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 9, 3:51 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
351 PM CDT TUE AUG 9 2005

.DISCUSSION...
WEAK UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE CENTRAL AND SOUTH
CENTRAL TEXAS OVERNIGHT AND INTO WEDNESDAY. DUE TO SATURATED
GROUNDS AND ANTICIPATION OF OVERNIGHT STORMS...WENT WITH A FLASH
FLOOD WATCH OVERNIGHT AND INTO WEDNESDAY AFTERNOON FOR AREAS ALONG
AND NORTH OF I-10. STABILITY WILL RE-ENTER THE AREA WEDNESDAY EVENING
ALLOWING THE RETURN OF LOWER POPS AND HIGHER DAYTIME TEMPERATURES
BY FRIDAY.

EXTENDED...HOT AND DRY OVER THE WEEKEND AND INTO THE BEGINNING OF
THE WORK WEEK AS HIGH PRESSURE BUILDS BACK INTO THE REGION. VERY
FEW CHANGES WERE MADE TO THE PREVIOUS FORECAST...GFS SEEMED TO
HAVE A HANDLE ON THE LONG-RANGE SITUATION. WENT WITH CHANCE POPS ALONG
SOUTHERN AND SOUTHEASTERN PORTIONS OF THE CWA TO ACCOUNT FOR SEA-
BREEZE CONVECTION. TEMPS ARE EXPECTED TO BE NEAR NORMAL MID-AUGUST
LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  95  74  95 /  50  60  30  20
AUSTIN BERGSTROM INTL AIRPORT  72  96  72  95 /  50  60  30  20
DEL RIO INTL AIRPORT           75  96  77  97 /  20  10  10  10
SAN ANTONIO INTL AIRPORT       74  95  76  96 /  40  40  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 PM WEDNESDAY FOR COUNTIES ALONG AND
NORTH OF INTERSTATE 10.

&&

25/10/26
Hazardous weather outlook, Aug 9, 5:52 AM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 AM CDT TUE AUG 9 2005

TXZ171>173-183>194-202>209-217>225-228-101100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
552 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ALONG THE
INTERSTATE 35 CORRIDOR AND ACROSS THE NORTHERN HILL COUNTRY. SOME
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND MAY PRODUCE LOCALLY
HEAVY RAINFALL...MAINLY ALONG THE INTERSTATE 35 CORRIDOR AND
ACROSS THE EASTERN HILL COUNTRY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:10 AM CDTFlash Flood WarningEWXWilliamson3 hr
Aug 9, 9:48 AM CDTFlash Flood WarningEWXLee117 min
Aug 9, 4:53 PM CDTSevere Thunderstorm WarningEWXEdwards67 min
Aug 9, 5:23 PM CDTSevere Thunderstorm WarningEWXVal Verde82 min
Aug 9, 5:49 PM CDTSevere Thunderstorm WarningEWXEdwards56 min
Aug 9, 5:53 PM CDTSevere Thunderstorm WarningEWXReal67 min
Aug 9, 6:38 PM CDTSevere Thunderstorm WarningEWXVal Verde67 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningEWXEdwards47 min
Aug 9, 6:58 PM CDTFlash Flood WarningEWXMaverick3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.